MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD1460
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01520.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar tip using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, while attempting to advance a smart coil out of its introducer sheath, the smart coil became stuck.Subsequently, the physician was unable to retract the smart coil back into its introducer sheath.Therefore, the physician removed the microcatheter containing the smart coil and then removed the smart coil.While attempting to advance another smart coil out of its introducer sheath, the same issue occurred.Therefore, the physician removed the microcatheter containing the smart coil.The procedure was completed using additional smart coils, other coils, and another microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly.The pe fibers and stretch resistant wire (sr wire) were fractured, and the embolization coil was unraveled.Bends were present along the length of the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.Forcefully advancing the device against this resistance may have contributed to the kink observed near the pusher assembly mid-joint.During functional testing, the smart coil was unable to advance from its returned position within the introducer sheath.After properly re-sheathing the device into its introducer sheath, the smart coil was able to be advanced through its introducer sheath and a demonstration microcatheter without an issue.Evaluation of the returned smart coil revealed that the pe fibers and sr wire were fractured, and the embolization coil was unraveled.If the embolization coil is forcefully retracted against resistance, damage such as this may occur.It was reported that the smart coil was stuck within the non-penumbra microcatheter during advancement.This may have contributed to the resistance during retraction.The non-penumbra microcatheter was not returned for evaluation.Further evaluation of the device revealed bends along the length of the pusher assembly.This damage was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-01520 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10556568
Report Number3005168196-2020-01521
Device Sequence Number2842851
Product Code HCG
UDI-Device Identifier00814548014289
UDI-Public00814548014289
Combination Product (Y/N)Y
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/25/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/17/2022
Device Model Number400SMTSTD1460
Device Catalogue Number400SMTSTD1460
Device Lot NumberF77196
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/25/2020
Supplement Date Received by Manufacturer10/16/2020
Initial Report FDA Received Date09/18/2020
Supplement Report FDA Received Date11/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005